View Full Version : Should I Take Finasteride?

07-03-2014, 12:34 PM
Hey everyone,

A couple weeks back I put up a post regarding my newly found hair loss. Some folks on here said I was lucky that I found it early and any further hair loss could be prevented from talking finasteride. So a few days later I visited my local dermatologist and got a prescription.

Now here is my question for everyone. As I have been looking on the Googlez I have come across so many horror stories. Some of which include memory loss and other absolutely terrible and supposedly permanent side effects. So does anyone have any reliable non-bias studies that they could post regarding the validity of these claims?

So far I have been taking finasteride for a total of about 2 and a half weeks and the only side effects I have experienced is an increase in shed and an INCREASE in six drive. I am 20 years old and am deathly afraid that this drug could possibly destroy my whole life, but the flip side is it could completely save it. As someone who suffers from low self esteem, balding at 20 is an absolute nightmare.

Any thoughts will be greatly appreciated, thank you.

07-03-2014, 12:57 PM
I'd say stay on it. Most anecdotal complaints I've seen about side effects seem as though they start really early... earlier than 2.5 weeks.

Personally I don't think I've had any, except for a marked decrease in semen production.. which isn't particularly important.

On the other hand I don't think it's helping my hair at all, if anything it might be speeding up the miniaturization. But everyone says it's too soon to tell (3 months.. *shrug*)

My sex drive went way up at first and it seems to have come down and perhaps lowered as well, but that might have nothing to do with the fin.. I get depressed a lot etc.

People probably blame finasteride for a lot of symptoms that are probably due to something else.

07-03-2014, 05:14 PM
If you're on it now and haven't had any negative side effects, stay on it. Odds are you won't get any, and honestly, you'll read just as many horror stories about people getting side effects coming off the drug as staying on it. The mental sides you mention like memory loss have never come up in any clinical trial anyway; you won't find anything other than anecdotal evidence, because there isn't any, and the lack of evidence is the only evidence in that regard. The potential for sexual sides exists and has been well documented (including on the leaflet that will have come with the fin when you got it), but every drug has the potential for side effects, and so far you haven't got any.

By all means keep an eye on your body, but try not to worry about it. You've been fine so far, you'll keep being fine (the libido will probably calm back down though, a temporary increase isn't uncommon because there's more testosterone that isn't being converted into DHT). And stop spending time looking for horror stories! Basically fin's entire recognised side effect list is stuff that you can cause with anxiety and depression.

07-04-2014, 01:53 AM
Thank you guys for the replies, you are easing my worries. I already suffer from depression and anxiety and I feel that if I gained any more from finasteride it would probably amount to no more than I would have from a bald head at 20 years old (I know I probably wouldn't be extremely bald until like 25 or so, but whatever ). With regard to the libido, I have heard there are supplements that can counteract the loss in libido if it ever comes down to that. Is this true? If so, what are some natural remedies that REALLY work? Again, thank you both for your replies and I appreciate any further comments!

07-04-2014, 05:18 AM
Hi mate, a lot of guys worry about fin sides because it is linked to changing (ever so slightly depending on dose) your sperm morphology. This was stated to me by Prof. in IVF which my x wife unnecessarily dragged me through. But that said of course men still are able to get a woman pregnant whilst on finasteride. I always found it to make the sperm more watery. In my opinion it won't damage your sperm long term due to homeostasis, the body's clever way of reverting back. As the guy above mentions, hair loss for some men is like a chick losing her breasts - it's stressful, causes worry and anxiety..but I agree Finasteride gets blamed wrongly for these unfortunate emotions we experience. Stay on it dude and see how you feel, cause your young keep your native hair for as long as possible. One regime you could do is 1mg of finasteride every other day and 1/2 mg of adovart once per week. I say again once only per week of longer acting adovart coupled with the fin. If after a while your sex drive reduces then jump off it and maybe both up to you. Good luck.

07-04-2014, 03:44 PM
Another question I have for everyone experienced with the subject of finasteride: should I get a hormonal test to specify my levels and then keep track of them? And to as I asked in my above post, if sexual side effects do occur, are there any remedies that can counteract them? Also, I have read people complaining about penis shrinkage, is this a known side effect of the drug?

07-04-2014, 09:16 PM
if you have serious problems from the drug, you would probably know you have serious problems from the drug.
the mind can do some crazy stuff to your junk.

07-04-2014, 09:24 PM
Another question I have for everyone experienced with the subject of finasteride: should I get a hormonal test to specify my levels and then keep track of them? And to as I asked in my above post, if sexual side effects do occur, are there any remedies that can counteract them? Also, I have read people complaining about penis shrinkage, is this a known side effect of the drug?

Kfondrie, there is no need to screen for dht, testosterone (bound & free) and estrogen levels. Assuming you are a healthy young male, taking a dht blocker is not going throw these hormones mentioned above out of their safe ranges. The reason you have experienced an initial increase in your sexy drive since commencing finasteride is because by combating (reducing) dht the other hormones testosterone & estrogen will rise above their normal base levels. Obviously having increase tes is a good thing for sex, strength and muscle development. Don't worry too much about the increase in estrogen because males still need some as well. But everything (<dht, >tes, >estrog should stay within safe ranges so long as you don't abuse finasteride. Never take 5mg proscar in one hit for hair loss. Break 5mg down into 1/4s and 5mg total a week or propecia 1mg daily or every other day. This will keep sides to a minimum. Dutasteride blocks type 1 & 2 so it's a bit riskier.

Penis shrinkage is a myth and total bull shit from taking dht blockers. That notion comes from men who take too much fin or dutasteride and reduce their ability for a hard-on. Dht is an even more potent form of testosterone than tes itself, so when yo unlock too much dht reduced ability for penis hardness can occur. Again, it comes back to taking safe amounts.

I'm in my early 40s and after several HTs 2 strip and a very recent FUE I have hair again. When in my mid 20s til early 30s I was using testosterone injections to obtain muscularity for bodybuilding. Internet did not exist so I could not conduct research

07-04-2014, 11:13 PM
Cont. ...Internet was in its infancy rather, but I have gleaned a lot of documented evidence on the link between exogenous (not naturally secreted but rather pharma) testosterone and hair loss. When exceeding the ranges of naturally secreted tes by using exogenous oral and injectable steroids the increased levels of testosterone is accompanied by increases in oestrogen & that dreaded culprit dht responsible for miniaturisation of hair but ONLY to men with a genetic predisposition to hair loss. That's why some massive bodybuilders who use lots of steroids don't lose their hair because they are not genetically programmed to lose it. But the vast majority do shed their hair because of the higher levels of dht.

I digress a little from your question, but you asked what alternatives there are to getting your sex drive and oomph back if you feel that side effects to dht blockers are problematic. All things being equal you will know after 6 to 12 months whether finasteride or Dutasteride have affected you. By that I mean, did you know that many other common medications, yes prescribed by your Doctor can also have side effects to sex drive. Opiates such as codeine, antidepressants (most), benzodopeines, just for starters. So when guys blame dht blockers for their decreased sex drive, depression & lowered mood, how many of these guys are using these ****tails of drugs which definitely 100% will have sides especially to bedroom performance.

So finally to answer that last part of your question, if one day you find that your sex drive has diminished a bit from dht blockers then you could supplement with oral or injectable testosterone. But this is something you should discuss with a doctor who is in the know like an endocrine specialist, in any case you would find it difficult to be prescribed exogenous testosterone before age 40 unless obtained on the black market which I DO NOT advocate. But if you go this route you MUST take your dht blockers to protect the hair, dht blockers are even more crucial to prevent hair loss if on exogenous testosterone if you are predisposed to hair loss. Hope this helps. There's no copy & paste here lol as I say I've learned a bit over the years..cheers

07-05-2014, 11:25 PM
First month I took Finasteride I freaked myself out and thought I was experiencing literally every single side effect in the world. But the fear of being a balding young guy kept me on it.

After a month or less I began realizing it was all in my head. Because it is. Only 2% experience reversible (and pretty mild) side effects.

Best choice I ever made